Minnesota, 2016Tornadoes and Hail in Minnesota, July 19, 2016
July 19, 2016 · NWS FGF · 24 events in 6 counties and zones
Tuesday July 19th was a very hot and humid day. Afternoon temperatures peaked in the mid to upper 80s, with dew points in the mid 70s.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tuesday July 19th was a very hot and humid day. Afternoon temperatures peaked in the mid to upper 80s, with dew points in the mid 70s. Thunderstorms fired up by late afternoon over southern Manitoba, Canada, and tracked southeast through northeast North Dakota and northwest Minnesota during the evening. These storms produced very large hail and strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 19, 6:02 PM CST, 33 minutes earlier.
Area forecast discussion, Jul 19, 6:02 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
702 PM CDT TUE JUL 19 2016
.UPDATE...
Issued at 653 PM CDT Tue Jul 19 2016
Severe weather ongoing in northeast ND vcnty Minto through Grafton...
should bleed across into northwest MN shortly. Watch in effect til
11pm.
&&
.SHORT TERM...(This evening through Thursday)
Issued at 149 PM CDT Tue Jul 19 2016
Convection will be the challenge for the early afternoon as
instability continues to fight an H700 warm layer. A storm west of
Devils Lake in the vicinity of a more localized area of nil MLCIN
is moving into warmer air aloft and increasing MLCIN, however how
much this will weaken over the next couple of hours is still in
question as a well defined vort max moves east north of the
border. Thinking has been convection would stay north of the
border where the cap is weaker...however will put scattered storms
along and north of Highway 2 for the remainder of the afternoon.
Models have shown increasing potential for nocturnal activity
developing across southern Manitoba and moving into northern
Minnesota, where we are maintain a chance for storms however have
pushed pushed those chance POPs further east closer to the 10 to
12 DEG H700 temps.
Dew points have risen into the low 70s about as expected and as
full solar tomorrow will heat up a warm boundary layer that will
bring heat indices to near the 100 degree mark by tomorrow
afternoon. There are no plans to change headlines for the
excessive heat watch that goes into affect tomorrow, however the
far southern valley has be best chance of seeing heat indices near
105 degrees, or the excessive heat warning criteria. Feeling is
areas from Fargo north and within the valley will see advisory
criteria with indices between 100 and 105, with potential for
higher indices further south.
Another round of storms is possible as another short wave embedded
in the upper ridge moves across the area tomorrow, with the main
inhibitor once again being mid level temps and the strength of the
waves ability to break the cap. Temperatures should fall below 70
degrees during the night, however the hot and humid conditions
will return on Thursday when more headlines (advisory/warning)
will likely be needed.
.LONG TERM...(Thursday night through Tuesday)
Issued at 149 PM CDT Tue Jul 19 2016
Models in general agreement for this forecast period and went with a
blended soln. The Thursday night and early Friday time frame should
be quiet and remain warm as the H5 ridge stays over the area. By
Friday evening...will see an area of low pressure develop across the
western Dakotas with southerly flow pumping more heat and moisture
across the area. As the wave traverses the forecast area on
Saturday...will see increased chances for showers and storms.
Slightly cooler temps will move south across the area behind the low
by Sunday. Slightly cooler temps will remain...along with some
scattered showers through the end of the period.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 654 PM CDT Tue Jul 19 2016
General VFR conditions with scattered areas MVFR cigs and vsbys in
strong to severe TS across northeast ND and northwest MN through
04z. VFR cigs with isold TS possible eastward from TVF through BJI
after 04Z... with fair skies in eastern ND. Expect clearing skies
in northwest and northcentral MN after 08z.
&&
.FGF Watches/Warnings/Advisories...
ND...Excessive Heat Watch from Wednesday afternoon through Thursday
evening for NDZ027-030-039-049-052-053.
MN...Excessive Heat Watch from Wednesday afternoon through Thursday
evening for MNZ001>003-015-022>024-027>032-040.
&&
UPDATE...Gust
SHORT TERM...Speicher
LONG TERM...Voelker
AVIATION...GustHazardous weather outlook, Jul 19, 5:41 AM CST, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
641 AM CDT TUE JUL 19 2016
MNZ001>003-015-022>024-027>032-040-NDZ027-030-039-049-052-053-
201145-
WEST POLK-NORMAN-CLAY-EAST POLK-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
WADENA-GRANT-GRAND FORKS-TRAILL-CASS-RANSOM-SARGENT-RICHLAND-
641 AM CDT TUE JUL 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP OR MOVE INTO THE
AREA THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE STORM IS
POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE FOR THUNDERSTORMS LATE WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE. CHANCES FOR
THUNDERSTORMS APPEAR ONCE AGAIN FRIDAY AND SATURDAY.
AS FOR HEAT AND HUMIDITY...WEDNESDAY AND THURSDAY WILL SEE HEAT
INDICES REACH THE UPPER 90S TO AROUND 105. SEE LATEST NPWFGF
STATEMENTS FOR UPDATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
MNZ004>009-013-014-016-017-NDZ006>008-014>016-024-026-028-029-038-
054-201145-
KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL-
NORTH BELTRAMI-PENNINGTON-RED LAKE-NORTH CLEARWATER-
SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRIGGS-STEELE-BARNES-
WESTERN WALSH COUNTY-
641 AM CDT TUE JUL 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR SCATTERED THUNDERSTORMS...MAINLY IN THE
DEVILS LAKE BASIN THIS AFTERNOON. THERE IS A CHANCE FOR SCATTERED
THUNDERSTORMS...MAINLY IN NORTHWESTERN MINNESOTA TONIGHT. ISOLATED
SEVERE STORMS ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE FOR THUNDERSTORMS LATE WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE. CHANCES FOR
THUNDERSTORMS APPEAR ONCE AGAIN FRIDAY AND SATURDAY.
AS FOR HEAT AND HUMIDITY...WEDNESDAY AND THURSDAY WILL SEE HEAT
INDICES REACH THE MID 90S TO AROUND 100. SEE LATEST NPWFGF STATEMENTS
FOR UPDATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
DTR
In the hours before
Local storm report, Jul 19, 6:00 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
700 PM CDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 9 W GRAFTON 48.41N 97.60W
07/19/2016 WALSH ND EMERGENCY MNGR
MULTIPLE LARGE TREES DOWN OR SNAPPED
&&
JKAISERLocal storm report, Jul 19, 6:09 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
709 PM CDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST 2 ESE GRAFTON 48.40N 97.36W
07/19/2016 M61 MPH WALSH ND AWOS
PEAK WIND MEASURED AT THE GRAFTON AIRPORT /KGAF/.
&&
GGUSTLocal storm report, Jul 19, 6:10 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
710 PM CDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM TSTM WND GST MINTO 48.29N 97.37W
07/19/2016 E70 MPH WALSH ND TRAINED SPOTTER
ESTIMATED BY FIREFIGHTERS IN TRUCK.
&&
GGUSTLocal storm report, Jul 19, 6:20 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
720 PM CDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG 4 N MOUNTAIN 48.74N 97.86W
07/19/2016 PEMBINA ND TRAINED SPOTTER
SEVERAL LARGE TREES BROKEN DOWN NEAR THE TONGUE RIVER.
&&
GGUSTLocal storm report, Jul 19, 6:21 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
721 PM CDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND DMG 4 N GILBY 48.14N 97.47W
07/19/2016 GRAND FORKS ND STORM CHASER
LARGE MATURE TREES BROKEN DOWN IN SHELTER BELTS ALONG
CR2.
&&
GGUSTLocal storm report, Jul 19, 6:27 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
727 PM CDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM TSTM WND GST 4 E MINTO 48.29N 97.29W
07/19/2016 E70.00 MPH WALSH ND TRAINED SPOTTER
&&
GGUSTEvent by event
13 thunderstorm wind, 7 hail, 3 tornado, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Marshall
- When
- July 19, 6:35 PM CST
- Where
- Marshall County, 0.69 mi S of Oslo
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 48.190, -97.130
Numerous trees were snapped or uprooted in Oslo and across southern Oak Park Township. Wind driven hail stripped several fields bare along and south of highway 1.
Hail, Polk
- When
- July 19, 6:38 PM CST
- Where
- Polk County, 4.84 mi N of Northland
- Measured
- 2.5 in hail
- Reported by
- NWS Storm Survey
- Coordinates
- 48.150, -97.020
Ping pong ball to tennis ball sized hail fell across northern Higdem Township.
Thunderstorm Wind, Polk
- When
- July 19, 6:40 PM CST
- Where
- Polk County, 3.45 mi N of Northland
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 48.130, -97.020
Numerous trees were snapped or uprooted in shelterbelts and several fields were stripped by wind driven hail over northern and central Higdem Township.
Thunderstorm Wind, Polk
- When
- July 19, 7:15 PM CST
- Where
- Polk County, 5.07 mi ENE of East Grand Forks
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.960, -96.920
The wind gust was measured by a personal weather station.
Hail, Polk
- When
- July 19, 7:16 PM CST
- Where
- Polk County, East Grand Forks
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 47.930, -97.020
Thunderstorm Wind, Polk
- When
- July 19, 7:25 PM CST
- Where
- Polk County, 1.16 mi SE of Mallory
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.870, -96.900
The wind gust was measured by a MNDOT RWIS station along highway 2.
Thunderstorm Wind, Polk
- When
- July 19, 7:28 PM CST
- Where
- Polk County, East Grand Forks
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 47.930, -97.020
Large branches were blown down at the state park in East Grand Forks.
Hail, Polk
- When
- July 19, 7:29 PM CST
- Where
- Polk County, 1.96 mi SE of East Grand Forks
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 47.910, -96.990
The hail was mostly dime to nickel sized.
Hail, Beltrami
- When
- July 19, 7:30 PM CST
- Where
- Beltrami County, 2.92 mi NNE of Debs
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 47.770, -95.100
Thunderstorm Wind, Polk
- When
- July 19, 7:40 PM CST
- Where
- Polk County, 0.83 mi NE of Euclid
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 47.980, -96.620
A few large tree branches were blown down at a farmstead.
Funnel Cloud, Polk
- When
- July 19, 7:54 PM CST
- Where
- Polk County, 5.55 mi E of Euclid
- Reported by
- Trained Spotter
- Coordinates
- 47.970, -96.510
A funnel cloud was observed by a spotter who was located east-northeast of Crookston.
Tornado, Polk
- When
- July 19, 7:55 PM CST to 7:58 PM CST
- Where
- Polk County, 6.51 mi E of Euclid to 7.08 mi ESE of Euclid
- Rating
- EF1
- Path length
- 0.83 mi
- Path width
- 300 yd
- Continued into
- Red Lake, Mn (FGF)
- Reported by
- NWS Storm Survey
- Coordinates
- 47.960, -96.490
The tornado began in Polk County, and tracked intermittently for about five miles to two miles southeast of Dorothy, in Red Lake County. The tornado blew down numerous large trees in shelterbelts, rolled a horse trailer, blew apart a calf shed, and blew down a hay shed. Peak winds were estimated at 90 mph.
Tornado, Red Lake
- When
- July 19, 7:58 PM CST to 8:10 PM CST
- Where
- Red Lake County, 1.96 mi NW of Dorothy to 2 mi SE of Dorothy
- Rating
- EF1
- Path length
- 4 mi
- Path width
- 300 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 47.950, -96.480
The tornado began in Polk County, and tracked intermittently for about five miles to two miles southeast of Dorothy, in Red Lake County. The tornado blew down numerous large trees in shelterbelts, rolled a horse trailer, blew apart a calf shed, and blew down a hay shed. Peak winds were estimated at 90 mph.
Hail, Polk
- When
- July 19, 8:00 PM CST
- Where
- Polk County, 7.61 mi N of Gully
- Measured
- 1 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 47.880, -95.620
A few dime to quarter sized hail fell and broken tree branches were reported near the Gully Wildlife Management Area.
Thunderstorm Wind, Red Lake
- When
- July 19, 8:10 PM CST
- Where
- Red Lake County, 0.69 mi N of Red Lake Falls
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 47.890, -96.270
Many large tree branches were blown down. Large sections of roofing were peeled off a warehouse on the south side of town.
Tornado, Beltrami
- When
- July 19, 8:14 PM CST to 8:26 PM CST
- Where
- Beltrami County, 3.92 mi NNW of Puposky to 4 mi ENE of Puposky
- Rating
- EF1
- Path length
- 4 mi
- Path width
- 400 yd
- Reported by
- Emergency Manager
- Coordinates
- 47.730, -94.940
The tornado was partially wrapped in heavy rain and downburst winds. The tornado blew down or snapped several hundred trees along its path and one structure had shingles torn off its roof. Peak winds were estimated at 90 mph. The emergency manager conducted an initial damage survey which was reviewed and confirmed by the NWS.
Hail, Beltrami
- When
- July 19, 8:15 PM CST
- Where
- Beltrami County, 2.92 mi SSW of Nebish
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 47.730, -94.870
Large hail and torrential rain was followed by damaging winds.
Thunderstorm Wind, Clearwater
- When
- July 19, 8:19 PM CST
- Where
- Clearwater County, 0.83 mi NW of Gonvick
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 47.740, -95.510
Several large tree branches were blown down.
Thunderstorm Wind, Beltrami
- When
- July 19, 8:20 PM CST
- Where
- Beltrami County, 2.92 mi NNE of Puposky
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 47.720, -94.880
Trees were blown down near the intersection of Irvine and Arctic road.
Hail, Beltrami
- When
- July 19, 8:45 PM CST
- Where
- Beltrami County, 5 mi SW of Puposky
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 47.620, -94.960
Thunderstorm Wind, Beltrami
- When
- July 19, 9:18 PM CST
- Where
- Beltrami County, 0.83 mi SW of North Pole
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 47.510, -94.890
Widespread tree damage and power outages were reported across northern Bemidji.
Thunderstorm Wind, Beltrami
- When
- July 19, 9:45 PM CST
- Where
- Beltrami County, 2.92 mi SSE of Bemidji
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 47.440, -94.880
A highway sign was blown down along highway 197.
Thunderstorm Wind, Beltrami
- When
- July 19, 9:50 PM CST
- Where
- Beltrami County, 6.25 mi WSW of Pennington
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.410, -94.620
A few trees were blown down on the north end of Cass Lake. A nearby RWIS mesonet station reported peak winds to 60 mph.
Thunderstorm Wind, Hubbard
- When
- July 19, 9:50 PM CST
- Where
- Hubbard County, 0.84 mi SE of Laporte
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.210, -94.760
Several large tree limbs were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Utah, July 19 to 20, 201611 injured · $3.0 million · 1 event
- Tornado and Flash Flooding in Iowa, July 19, 2016$575,000 · EF0 · 111 events
- Hail and Lightning Strike in Colorado, July 19, 20161 death · 1 injured · 0.88 in hail · 3 events
- Damaging Wind and Lightning Strikes in Alabama, July 19, 20161 death · $11,000 · 3 events
- Hail and Damaging Winds in Virginia, July 19, 2016$76,000 · 2 in hail · 39 events
- Tornadoes and Hail in North Dakota, July 19, 2016EF1 · 28 events
- Hail and Damaging Winds in Tennessee, July 19, 2016$51,000 · 56 kt wind · 13 events
- Flash Flood and Hail in North Carolina, July 19, 2016$32,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in North Carolina, July 19, 2016$23,000 · 1 in hail · 16 events
- Damaging Winds in Georgia, July 19 to 21, 2016$16,000 · 50 kt wind · 22 events
- Damaging Winds in Illinois, July 19, 2016$32,000 · 52 kt wind · 2 events
- Excessive Heat in South Dakota, July 19 to 22, 201626 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641099, 641100, 641101, 638209, 638210, 638211, 638212, 638213, 641102, 641103, 638215, 641112, 641113, 641105, 641106, 641107, 641108, 641109, 638216, 638218, 638219, 638220, 641110, 641111.